Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 11, NWS Salt Lake City, UT

July 26, 2007Sanpete County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2007, 5:18 PM MDT for Sanpete County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 2007, 5:18 PM MDT (23:18 UTC)
Expired
Jul 26, 2007, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Sanpete County, UT

The radar

The Salt Lake City radar (KMTX), 223 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:35 PM MDTFLASH FLOOD5 E Fountain Green, UTDEBRIS FLOW FROM SALT CREEK BURN SCAR RUNNING ACROSS ROADS. RAWS STATION MEASURED 0.97 INCHES OF WATER IN 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2007-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2007-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 262321
FFWSLC
UTC039-270215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 PM MDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SANPETE COUNTY IN UTAH...
  THIS INCLUDES THE CITY OF MORONI...

* UNTIL 815 PM MDT

* AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE SALT CREEK BURN SCAR 
NEAR THE TOWN OF FOUNTAIN GREEN.

* DOPPLER RADAR HAS INDICATED THAT OVER 1 INCH OF RAINFALL HAS 
FALLEN OVER THE BURN AREA. THE COMBINATION OF INTENSE RAINFALL AND 
THE ABSENCE OF VEGETATION ON THE BURN SCAR CAN BE EXPECTED TO 
PRODUCE A DEBRIS FLOW.

DEBRIS FLOWS CAN BE VERY SWIFT MOVING AND DANGEROUS. IF YOU ARE IN 
THE TOWN OF FOUNTAIN GREEN OR TRAVELING ON STATE ROAD 132 PLEASE USE 
CAUTION.

LAT...LON 3950 11160 3952 11146 3970 11146 3965 11165

$$

MCINERNEY
2 follow-up statements
000 
WGUS75 KSLC 270058
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
648 PM MDT THU JUL 26 2007

UTC039-270215-
SANPETE UT-
648 PM MDT THU JUL 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR NORTH
CENTRAL SANPETE COUNTY...

AT 642 PM MDT...REPORTS OF FLOODING WITH MUD AND DEBRIS FROM THE 
SALT CREEK BURN SCAR CONTINUE. RAINFALL AMOUNTS OF ONE INCH IN 15 
MINUTES WERE RECORDED AT 5:15PM THIS EVENING.  DUE TO THE RESULTANT 
FLOODING AND DEBRIS FLOW...SEVERAL PIECES OF HEAVY EQUIPMENT WERE 
STRANDED ON THE HILLSIDE AS FIRE CREWS EVACUATED THE AREA.

AS OF 7PM..MUD AND WATER CONTINUE TO FLOW OVER STATE ROAD 132 NEAR 
FOUNTAIN GREEN.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED IN THE NEXT TWO HOURS.  
WITH THE SATURATED GROUND AND THE ABSENCE OF VEGETATION...ADDITIONAL 
FLASH FLOODING AND DEBRIS CAN BE EXPECTED FROM THIS AREA. 

THIS BURN SCAR WILL REMAIN VERY DANGEROUS THROUGHOUT THE NIGHTTIME 
HOURS. IF YOU ARE TRAVELING ALONG STATE ROAD 132 TONIGHT OR LIVE IN 
FOUNTAIN GREEN AREA OF NORTH CENTRAL SANPETE COUNTY...PLEASE USE 
EXTREME CAUTION.

LAT...LON 3950 11160 3952 11146 3970 11146 3965 11165

$$

MCINERNEY
000 
WGUS75 KSLC 270212
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
807 PM MDT THU JUL 26 2007

UTC039-270217-
SANPETE UT-
807 PM MDT THU JUL 26 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR NORTH
CENTRAL SANPETE COUNTY...

RAINFALL OVER THE SALT CREEK BURN SCAR HAS DIMINISHED WITH ONLY 
SCATTERED RAIN SHOWERS IN THE AREA EXPECTED THROUGHOUT THE EVENING 
AND NIGHTTIME HOURS TONIGHT.

WHILE THE RAINFALL HAS DECREASED...IT IS IMPORTANT TO BE WARY OF 
THIS AREA AS IT IS SATURATED AND VOID OF VEGETATION.  THE 
COMBINATION POSES A THREAT FOR ADDITIONAL AND SUDDEN MOVEMENT OF 
SOIL AND DEBRIS DOWNSTREAM OF THE BURN SCAR.

IF YOU LIVE IN THE FOUNTAIN GREEN AREA...OR PLAN TO DRIVE ALONG 
STATE ROAD 132 NEAR THE SCAR...PLEASE USE CAUTION.

LAT...LON 3950 11160 3952 11146 3970 11146 3965 11165

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:18 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 26, 3:18 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
318 PM MDT THU JUL 26 2007

.SYNOPSIS...VERY MOIST AIRMASS OVER UTAH WILL HOVER IN PLACE INTO THE
WEEKEND. HIGH PRESSURE ALOFT WILL CONTINUE OVER THE GREAT BASIN
THROUGH THE WEEKEND.

&&

.DISCUSSION...MOISTURE PLUME ACROSS THE GREAT BASIN FROM OLD MEXICO
NORTH INTO CANADA REMAINS IN PLACE AND WILL SO FOR THE NEXT FEW
DAYS AS IT SLOWLY TAKES ON A DRYING TREND. PRECIPITABLE WATER (PW)
VALUES REMAIN HIGH ACROSS THE FORECAST AREA...ABOVE AN INCH IN MOST
LOCATIONS INCLUDING NORTHWEST UTAH AND NORTHEAST NEVADA WHERE
CONVECTION HAS BEEN INITIATED DUE TO GOOD INSOLATION UNDER CLEAR
SKIES. MOISTURE WILL SLOWLY DECREASE OVER UTAH THE NEXT FEW DAYS AS
HIGH CENTER SETTLES OVER NORTHERN UTAH AND DEEP MOISTURE TENDS
TO FLOW AROUND THE PERIMETER OF THE RIDGE. SCATTERED CONVECTION HAS
ALSO BEGUN OVER THE SPINE OF UTAH...ESPECIALLY SOUTH...DISPLAYING
NO MOVEMENT OR LITTLE MOVEMENT TO THE NORTH. THIS IS DUE TO EMBEDDED
WEAK SHORTWAVES DRIFTING THROUGH THE MEAN RIDGE AND THE ABUNDANT
MOISTURE. BRIEF HEAVY RAINS ARE POSSIBLE AND DUE TO THE SLOW
MOVEMENT...FLASH FLOODING IS POSSIBLE OVER THE SOUTHWEST THROUGH
THIS EVENING. AIRMASS LOOKS TO CONTINUE DRYING FROM THE NORTHWEST
LATER SATURDAY AND CONTINUE INTO SUNDAY.

RIDGE AXIS WILL AGAIN SHIFT EASTWARD MONDAY AND OPEN THE DOOR TO
ANOTHER BOUT OF MONSOON MOISTURE. LATEST GFS INDICATES THAT ISOLATED
THUNDERSTORMS ON MONDAY WILL GIVE WAY TO SCATTERED CONVECTION ON
TUESDAY AND THEN BECOME WIDESPREAD BY WEDNESDAY. THIS MONSOON EVENT
WILL THEN BE FOLLOWED BY ANOTHER PERIOD OF DRYING FOR THE LATTER
PART OF THE WEEK AND ON INTO THE WEEKEND. AS UPSTREAM TROUGH PUSHES
ACROSS THE NORTHERN ROCKIES LATE FRIDAY THROUGH SUNDAY...A SOUTHWEST
FLOW WILL DEVELOP ACROSS UTAH. GUSTY WINDS WILL EXACERBATE ANY
FIRE PROBLEMS PRESENT AT THAT TIME. HOWEVER...WITH THE ABUNDANT
MOISTURE EXPECTED PRIOR TO THIS TIME PERIOD...HUMIDITIES WOULD
REALLY HAVE TO TAKE A TUMBLE FOR THE AREA TO REACH RED FLAG
CONDITIONS. POSSIBLE...BUT NOT LIKELY.

&&

.AVIATION...THERE IS A 20 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY
IMPACTING THE SLC TERMINAL. HOWEVER...WITH DEVELOPING CONVECTION TO
THE SOUTH OF THE FIELD...THERE IS A GREATER CHANCE OF SOUTHERLY
OUTFLOW WINDS THROUGH 03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC.....YOUNG
AVIATION...B. SMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 6:50 AM MDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MDT THU JUL 26 2007

UTZ001>016-019>021-517-518-WYZ021-271300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
650 AM MDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE VERY MOIST AIRMASS ACROSS THE AREA WILL BRING ADDITIONAL SHOWERS
AND THUNDERSTORMS TO UTAH AND SOUTHWEST WYOMING TODAY. SHOWERS AND
THUNDERSTORMS WILL PEAK DURING THE AFTERNOON AND EARLY EVENING
HOURS...THEN GRADUALLY DISSIPATE DURING THE LATE EVENING HOURS.
LOCALLY HEAVY RAINS ARE ONCE AGAIN POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH MONDAY...
THOUGH MAINLY OVER THE SOUTHERN...CENTRAL...AND EASTERN MOUNTAINS.
MOISTURE WILL INCREASE AGAIN FROM THE SOUTH LATE MONDAY...BRINGING A
RENEWED THREAT OF WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY
RAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 26, 4:28 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TORNADO          PLYMOUTH                41.88N 112.14W
07/25/2007                   BOX ELDER          UT   PUBLIC

            TORNADO OVER GRASS FIELD SEEN NEAR I-15 AND PHOTOS TAKEN
            TO CONFIRM. NO DAMAGE. OBSERVERS REPORTED THAT IT CROSSED
            THE INTERSTATE. INFORMATION FROM KTVX.

&&

ATARDY
Local storm report, Jul 26, 4:56 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
456 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      1 E FOUNTAIN GREEN      39.63N 111.62W
07/25/2007                   SANPETE            UT   PUBLIC

            DEBRIS FLOW FROM THE SALT CREEK BURN SCAR DAMAGED SEVERAL
            HOMES.

&&

MCINERNEY
Local storm report, Jul 26, 5:15 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TORNADO          PLYMOUTH                41.88N 112.14W
07/25/2007  F0               BOX ELDER          UT   PUBLIC

            TORNADO OVER GRASS FIELD SEEN NEAR I-15 AND PHOTOS TAKEN
            TO CONFIRM. NO DAMAGE. OBSERVERS REPORTED THAT IT CROSSED
            THE INTERSTATE. INFORMATION FROM KTVX.

0418 PM     HAIL             10 E PARK CITY          40.66N 111.30W
07/25/2007  E1.00 INCH       SUMMIT             UT   PUBLIC

            REPORT RELAYED FROM FEDEX DRIVER TO KUTV CHANNEL 2

0450 PM     FLASH FLOOD      1 E FOUNTAIN GREEN      39.63N 111.62W
07/25/2007                   SANPETE            UT   PUBLIC

            DEBRIS FLOW FROM THE SALT CREEK BURN SCAR DAMAGED SEVERAL
            HOMES.

0555 PM     TSTM WND GST     6 NW SALT LAKE CITY     40.83N 112.01W
07/25/2007  E69.00 MPH       SALT LAKE          UT   MESONET

            SALT AIR MESONET SITE NEAR INTERSTATE 80. ESTIMATED TIME.
            GUSTS 53 MPH AT SLC ASOS AT 606 PM MDT.

0620 PM     FLASH FLOOD      3 W GRANTSVILLE         40.59N 112.52W
07/25/2007                   TOOELE             UT   OTHER FEDERAL

            DEBRIS FLOW FROM KIMBELL BURN SCAR CROSSED STATE ROAD 186
            WEST OF THE TOWN OF GRANTSVILLE. ROAD CLOSED BY FLOWING
            MUD AND DEBRIS.

0630 PM     TSTM WND GST     SOUTH WEBER             41.13N 111.93W
07/25/2007  M73.00 MPH       DAVIS              UT   TRAINED SPOTTER

            PERSONAL WEATHER STATION

0730 PM     FLASH FLOOD      LEAMINGTON              39.53N 112.29W
07/25/2007                   MILLARD            UT   TRAINED SPOTTER

            DEBRIS FLOW IN LEAMINGTON DEVILS DEN BURN AREA IN
            LEAMINGTON CANYON REPORTED BY SPOTTER. EVENT BETWEEN
            LEAMINGTON AND OAK CITY.

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:17 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Weber43 min
Jul 25, 7:37 PM MDTFlash Flood WarningSLCJuab, Millard3 hr
Jul 26, 3:29 PM MDTFlash Flood WarningSLCGarfield3 hr
Jul 26, 3:29 PM MDTFlash Flood WarningSLCGarfield, Iron3 hr

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.